Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 33, NWS Omaha, NE

April 17, 20254 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 17, 2025, 5:53 PM CDT for 4 counties in Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2025, 5:53 PM CDT (22:53 UTC)
Expired
Apr 17, 2025, 6:45 PM CDT
In force
52 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Butler County, NE, Lancaster County, NE, Saunders County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:48 PM CDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:53 PM CDT, 3 hours earlier. Its key messages:

  • Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes.
  • Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain.
  • Increasing chances for showers and storms toward the end of next week.
Area forecast discussion, Apr 17, 2:53 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
253 PM CDT Thu Apr 17 2025

.KEY MESSAGES...

- Severe weather threat this evening (15-45% chance, mainly 5-10
 PM). Primary threat: large hail up to baseballs. Secondary
  threats: damaging winds 60-70 mph and tornadoes.

- Shower chances return to the region Sunday though confidence
  is low in exact timing/placement of the heaviest rain.

- Increasing chances for showers and storms toward the end of
  next week.

&&

.UPDATE...
Issued at 252 PM CDT Thu Apr 17 2025

Updated aviation discussion to increase potential for storms
between 01-02Z at KOMA and KLNK.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Apr 17 2025

The cold front is currently located along a line from Sioux City
to Humphrey with moisture pooling along and ahead of the frontal
boundary. Dew points are running a bit higher than earlier
forecasts, already up around 60 degrees in many locations. This
has led to a greater amount of cloud cover across eastern
Nebraska and southwest Iowa in the warm sector. Temperatures are
still forecast to get up into the 80s this afternoon with storms
developing along the cold front between 5-6 PM between Columbus
and Thurston Counties.

CAMs have been consistently developing storms along the front
right around 5-6 PM. As we approach storm initiation time, we'll
see a dry line set up along our western counties of Butler to
Jefferson Counties. This will create a triple-point on the east
side of the approaching surface low along or just north of the
Kansas state line. Strong southerly flow increasing into the
afternoon will enhance low-level helicity in the warm sector
ahead of the cold front. High LCLs around 1500-1800 ft will at
least initially limit shear in the lowest 1km, but 0-3km SRH
values of around 150-300 m2/s2 indicate a good potential for
supercell development. LCLs will be lowering as we get later in
the evening hours, increasing the potential for lower-based
supercells which could produce tornadoes. The greatest threat
with these storms will be large hail up to the size of
baseballs. Tornadoes and damaging wind will also be possible as
well.

The greatest uncertainty with this system is how far south
storms will develop. This morning guidance was trending farther
north with storm development, mostly keeping storms north of the
Omaha Metro. Later guidance has started bringing that potential
back to the south, with storms as far south as Lincoln now
possible. Greatest confidence is in storms developing around
Omaha northward. In any case, the storm farthest south will
likely have the best tornadic potential as it should have a
clear, untapped inflow region. Again, storms will develop around
5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The
HRRR develops a trailing supercell out toward Lincoln around 9
PM, but this appears to be an outlier. For the most part storms
should be east of our area by 10 PM, but if the outlier scenario
occurs, we could have one last storm which exits our area around
midnight.

Overnight, skies will be clearing behind the cold front with
northerly winds bringing in cooler temperatures. Low clouds will
develop across our area becoming widespread by daybreak. We
could see some pockets of light rain or drizzle develop in the
low clouds overnight into early Friday, but these should end by
7 AM. Clouds will remain socked in through the day on Friday
with highs only warming into the mid-50s Friday afternoon.

Over the weekend we'll see the upper-level trough over the
Rockies sink farther south, developing a strong surface low over
the Texas/Oklahoma Panhandle region. This will keep cooler
temperatures locked in over eastern Nebraska and western Iowa.
With skies clearing on Saturday, we will see temperatures warm
to around 60 Saturday afternoon. On Sunday, the northern
periphery of the precip shield will clip our area with highest
chances across southeast Nebraska and southwest Iowa. These
areas could see rain through most of the day while areas in
northeast Nebraska could get missed completely or only see a few
periods of light rain.

Going into next week we'll see that upper-level trough kick off
to the east bringing back more zonal flow for the first half of
the week. High temperatures will warm back into the 70s starting
Monday, approaching 80 on Tuesday. We'll want to watch the
overnight hours Monday night into early Tuesday for a potential
MCS as we see a weak shortwave move across our area interacting
with a strong low-level jet. Beyond that we see troughing
redevelop over the western CONUS bringing us back into a
southwesterly flow regime with increased chances for showers and
storms going into next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 252 PM CDT Thu Apr 17 2025

We're seeing an increased potential for storms between 01-02Z at
KOMA which was around 30% at earlier TAF issuance. This is now
up to a 70% chance. Chance for storms at KLNK have increased to
30% around 01-02Z. Have this now reflected in our amended TAFs.
Rest of discussion remains accurate.

A cold front will move across the area this evening developing
storms just east of KOFK around 22-23Z which will proceed to the
east. The cold front will bring a wind shift to northerly this
evening with MVFR cigs around 1500-2000 ft developing across
eastern Nebraska around 06-09Z overnight. These will become
widespread by 09Z impacting all of our terminals through the
remainder of the TAF period at 18Z Fri.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

UPDATE...
DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Apr 17, 2:33 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
233 PM CDT Thu Apr 17 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
233 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Thunderstorms become likely between 5-10 PM this evening, with a
15-45% chance of severe storms. The primary threat will be large
hail, but a few damaging wind gusts are also possible and a
tornado cannot be ruled out. Best chance for storms along and
north of I-80.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

In the hours before

Local storm report, Apr 17, 5:22 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
522 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             1 NW Columbus           41.44N 97.36W
04/17/2025  M0.70 Inch       Platte             NE   Emergency Mngr

&&

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:25 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Platte50 min
Apr 17, 5:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders50 min
Apr 17, 5:49 PM CDTTornado WarningOAXButler, Colfax, Dodge, Saunders41 min
Apr 17, 6:18 PM CDTTornado WarningOAXDodge, Douglas, Saunders, Washington27 min
Apr 17, 6:20 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDodge, Douglas, Saunders, Washington55 min
Apr 17, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXButler, Cass, Lancaster, Sarpy, Saunders, Seward42 min
Apr 17, 6:57 PM CDTTornado WarningOAXDouglas, Washington33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.